Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 85, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2013, 6:08 PM CDT for Mountrail County, Ward County, North Dakota. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2013, 6:08 PM CDT (23:08 UTC)
- Expired
- Jul 5, 2013, 6:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mountrail County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 73 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:12 PM CDT | TSTM WND GST 60 | New Town, ND | 60 MPH WINDS ESTIMATED WITH GUST FRONT. |
| Jul 5, 6:15 PM CDT | TSTM WND DMG | New Town, ND | 3 INCH DIAMETER TREE BRANCHES BLOWN DOWN IN NEW TOWN. LATE REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
808
WUUS53 KBIS 052308
SVRBIS
NDC061-101-052345-
/O.NEW.KBIS.SV.W.0085.130705T2308Z-130705T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
608 PM CDT FRI JUL 5 2013
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
THIS INCLUDES THE CITY OF MINOT
SOUTHEASTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
* UNTIL 645 PM CDT
* AT 604 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HARTLAND TO PLAZA TO PARSHALL....AND MOVING
SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. THESE STORMS PRODUCED 60 MPH
WINDS AT THE STANLEY AIRPORT AT 527 PM CDT.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PARSHALL AROUND 620 PM CDT.
DES LACS AND PLAZA AROUND 625 PM CDT.
RICE LAKE AND MAKOTI AROUND 640 PM CDT.
RYDER AROUND 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4825 10109 4785 10112 4785 10238 4801 10256
4826 10217 4847 10197
TIME...MOT...LOC 2307Z 294DEG 27KT 4826 10178 4813 10187
4805 10223
HAIL...<.75IN
WIND...60MPH
$$
TM1 follow-up statement
305
WWUS53 KBIS 052324
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT FRI JUL 5 2013
NDC061-101-052345-
/O.CON.KBIS.SV.W.0085.000000T0000Z-130705T2345Z/
MOUNTRAIL ND-WARD ND-
624 PM CDT FRI JUL 5 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL WARD
AND SOUTHEASTERN MOUNTRAIL COUNTIES UNTIL 645 PM CDT...
AT 618 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTH OF BERTHOLD TO 9 MILES NORTHEAST OF
PLAZA TO 6 MILES NORTHWEST OF PARSHALL...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. LOCAL POLICE IN NEW TOWN REPORTED
60 MPH WINDS AT 612 PM CDT.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
SEVERE THUNDERSTORMS WILL BE NEAR...
DES LACS AND PLAZA AROUND 630 PM CDT.
RICE LAKE AND RYDER AROUND 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4825 10109 4785 10112 4785 10238 4801 10256
4826 10217 4847 10197
TIME...MOT...LOC 2323Z 295DEG 28KT 4822 10168 4809 10177
4801 10213
HAIL...<.75IN
WIND...60MPH
$$
MERRIMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:52 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 5, 2:52 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 252 PM CDT FRI JUL 5 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 251 PM CDT FRI JUL 5 2013 THE MAIN FORECAST CONCERN THROUGH THE SHORT TERM PERIOD IS THUNDERSTORM COVERAGE AND POTENTIAL FOR SOME SEVERE WEATHER. STRONG STORMS...A FEW LIKELY PRODUCING SOME SMALL HAIL...HAVE MOVED INTO FAR NORTHWEST NORTH DAKOTA ON THE NOSE OF A H5 SHORT WAVE AND IN THE VICINITY OF A SURFACE TROUGH. THIS AREA WILL LIKELY HAVE THE BIGGEST THREAT FOR ISOLATED SEVERE STORMS THROUGH THE EVENING HOURS...WITH THE BIGGEST THREATS LARGE HAIL AND A FEW GUSTS AROUND 60 MPH. WILL ALSO BE WATCHING FOR A POSSIBLE ISOLATED BRIEF TORNADO IN BACKED LOW LEVEL FLOW NEAR A BOUNDARY IN THE NORTHWEST. LATER TONIGHT...SEVERE POTENTIAL SHOULD WANE AS STORMS SPREAD EASTWARD INTO CENTRAL NORTH DAKOTA. THE SURFACE TROUGH WILL BECOME ESTABLISHED THROUGH THE HEART OF THE FORECAST AREA BY SATURDAY AFTERNOON. AREA SOUTH OF HIGHWAY 200 AND EAST OF THE MISSOURI RIVER HAVE BEEN OUTLOOKED IN THE SPC DAY 2 SLIGHT RISK. HIGHER INSTABILITY...PWAT AOA 1.5 INCHES...ALONG WITH DEEP LAYER SHEAR AROUND 40 KTS INDICATE POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 251 PM CDT FRI JUL 5 2013 THE HIGHLIGHT OF THE EXTENDED FORECAST IS A CONTINUATION OF THE ACTIVE WEATHER PATTERN FROM THE SHORT TERM THROUGH TUESDAY...WITH MULTIPLE ROUNDS OF THUNDERSTORMS...SOME POSSIBLY SEVERE. THE 12 UTC GUIDANCE SUITE IS IN GOOD AGREEMENT ON QUASI-ZONAL FLOW ALOFT ACROSS THE NORTHERN PLAINS THROUGH TUESDAY...WITH A POTENTIAL RE-AMPLIFICATION OF THE INTERMOUNTAIN WEST RIDGE POSSIBLY PROPAPAGATING INTO THE NORTHERN PLAINS THURSDAY INTO FRIDAY. THIS SUPPORTS THE CONTINUED ACTIVE WEATHER PATTERN THROUGH TUESDAY. AT THIS TIME...MOST OF SUNDAY APPEARS TO BE DRY IN THE WAKE OF OVERNIGHT CONVECTION WITH SUBSIDENCE ALOFT...WITH POTENTIALLY LATE EVENING AND OVERNIGHT CONVECTION WITH WEAK IMPULSES ALOFT AND THE RIGHT ENTRANCE REGION OF THE JET. GREATER CHANCES FOR CONVECTION...POSSIBLY SEVERE...LOOKS TO BE MONDAY AFTERNOON INTO TUESDAY MORNING AS A MORE SIGNIFICANT SHORTWAVE PROPAGATES ACROSS THE REGION...WITH A POTENTIAL MCS APPARENT ON THE 12 UTC GFS/ECMWF/GEM. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 251 PM CDT FRI JUL 5 2013 MODEL CONSENSUS PROVIDED ENOUGH CONFIDENCE TO TAKE A STAB AT MORE SPECIFIC TIMING FOR SHOWERS/THUNDERSTORMS THROUGH THE TAF PERIOD. EXPECTING HIGHEST COVERAGE OF STORMS AT KISN/KDIK THROUGH THE EVENING...WITH THE FOCUS THEN SHIFTING TO KMOT/KBIS OVERNIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM/AVIATION...RP KINNEY LONG TERM...AYD
Hazardous weather outlook, Jul 5, 2:40 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 240 PM CDT FRI JUL 5 2013 NDZ004-012-061945- BOTTINEAU-MCHENRY- 240 PM CDT FRI JUL 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW COULD PRODUCE SOME SMALL HAIL...BUT NO SEVERE STORMS ARE EXPECTED. RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT PERIODS OF THUNDERSTORMS SATURDAY. THE THREAT FOR SEVERE WEATHER IS LOW. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY ACROSS WESTERN AND CENTRAL NORTH DAKOTA...WITH THUNDERSTORMS LIKELY MONDAY EVENING AND NIGHT. THE CHANCE OF THUNDERSTORMS CONTINUES INTO TUESDAY. SOME STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH SATURDAY. NDZ001-002-009-010-017-018-031>033-040-041-043-044-061945- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 240 PM CDT FRI JUL 5 2013 /140 PM MDT FRI JUL 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AND CONTINUE THROUGH THE OVERNIGHT HOURS. A FEW STORMS COULD BE SEVERE THROUGH THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT PERIODS OF THUNDERSTORMS SATURDAY. THE THREAT FOR SEVERE WEATHER IS LOW. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY ACROSS WESTERN AND CENTRAL NORTH DAKOTA...WITH THUNDERSTORMS LIKELY MONDAY EVENING AND NIGHT. THE CHANCE OF THUNDERSTORMS CONTINUES INTO TUESDAY. SOME STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. NDZ003-005-011-013-019>023-025-034>037-042-045>048-050-051-061945- RENVILLE-ROLETTE-WARD-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 240 PM CDT FRI JUL 5 2013 /140 PM MDT FRI JUL 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT EXPECT SCATTERED THUNDERSTORMS...ESPECIALLY AFTER MIDNIGHT. THE THREAT FOR SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT SCATTERED TO WIDESPREAD THUNDERSTORMS...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. SOME SEVERE STORMS ARE POSSIBLE...MAINLY EAST OF THE MISSOURI RIVER AND SOUTH OF HIGHWAY 200. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY ACROSS WESTERN AND CENTRAL NORTH DAKOTA...WITH THUNDERSTORMS LIKELY MONDAY EVENING AND NIGHT. THE CHANCE OF THUNDERSTORMS CONTINUES INTO TUESDAY. SOME STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON AND EVENING. RP KINNEY/AYD
In the hours before
Special weather statement, Jul 5, 4:29 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 429 PM CDT FRI JUL 5 2013 NDZ002-010-052215- BURKE-MOUNTRAIL- 429 PM CDT FRI JUL 5 2013 ...STRONG THUNDERSTORM HEADING TOWARDS POWERS LAKE... AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BATTLEVIEW...OR 31 MILES SOUTHEAST OF CROSBY...MOVING SOUTHEAST AT 15 MPH. BOATERS ON POWERS LAKE OR SURROUNDING LAKES SHOULD SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THIS STORM PASSES. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... POWERS LAKE... LOSTWOOD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TM
Local storm report, Jul 5, 4:42 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
442 PM CDT FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND GST POWERS LAKE 48.56N 102.65W
07/05/2013 E65 MPH BURKE ND TRAINED SPOTTER
VERY HEAVY RAIN WAS ALSO REPORTED.
&&
NHEINERTLocal storm report, Jul 5, 4:44 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
444 PM CDT FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 4 W POWERS LAKE 48.56N 102.73W
07/05/2013 BURKE ND PUBLIC
CAMPER WAS BLOWN OVER 4 MILES WEST OF POWERS LAKE ON
HIGHWAY 50 NEAR MM 63.
&&
NHEINERTSpecial weather statement, Jul 5, 5:15 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 515 PM CDT FRI JUL 5 2013 NDZ009-010-052300- MOUNTRAIL-WILLIAMS- 515 PM CDT FRI JUL 5 2013 ...STRONG THUNDERSTORMS MOVING ACROSS EXTREME EASTERN WILLIAMS COUNTY INTO WESTERN CENTRAL MOUNTRAIL COUNTY... AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF TIOGA...OR 34 MILES EAST OF WILLISTON...MOVING EAST AT 20 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM. THE THUNDERSTORM WILL BE NEAR... ROSS AROUND 555 PM CDT. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TM
Local storm report, Jul 5, 5:38 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
538 PM CDT FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND GST 2 NW STANLEY 48.34N 102.42W
07/05/2013 E60 MPH MOUNTRAIL ND TRAINED SPOTTER
WINDS ESTIMATED 60 PLUS MPH
&&
TMLocal storm report, Jul 5, 6:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
600 PM CDT FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 3 E BELDEN 48.15N 102.29W
07/05/2013 E60 MPH MOUNTRAIL ND TRAINED SPOTTER
&&
TMThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:41 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail | 49 min |
| Jul 5, 5:25 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 50 min |
| Jul 5, 5:29 PM CDT | Areal Flood Advisory | BIS | Burke, Mountrail | 6 hr |
| Jul 5, 6:40 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 50 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.